Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Cheyenne, WY

July 4, 2019Albany County, Converse County, Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 4, 2019, 7:31 PM MDT for Albany County, Converse County, Platte County, Wyoming. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 7:31 PM MDT (01:31 UTC)
Expired
Jul 4, 2019, 10:30 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Albany County, WY, Converse County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 161 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:32 PM MDTFLASH FLOOD27 S Douglas, WYFLOODING OF LOW LYING AREAS. STILL RAINING VERY HARD.
Jul 4, 8:44 PM MDTFLASH FLOOD27 S Douglas, WYFLOODING GETTING WORSE. HEAVY RAIN CONTINUING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

508 
WGUS55 KCYS 050131
FFWCYS
WYC001-009-031-050430-
/O.NEW.KCYS.FF.W.0017.190705T0131Z-190705T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
731 PM MDT Thu Jul 4 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Northeastern Albany County in southeastern Wyoming...
  Northwestern Platte County in southeastern Wyoming...
  Southeastern Converse County in east central Wyoming...

* Until 1030 PM MDT.

* At 729 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Esterbrook Campground and Esterbrook. 

Additional rainfall amounts of two to two and a half inches are 
possible in the warned area from nearly stationary thunderstorms.

This includes Interstate 25 in Wyoming between mile markers 124 and
130.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4271 10520 4244 10504 4230 10549 4258 10568

$$

Claycomb
1 follow-up statement
086 
WGUS75 KCYS 050424
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
1024 PM MDT Thu Jul 4 2019

WYC001-009-031-050431-
/O.EXP.KCYS.FF.W.0017.000000T0000Z-190705T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Platte WY-Converse WY-
1024 PM MDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ALBANY...NORTHWESTERN
PLATTE AND SOUTHEASTERN CONVERSE COUNTIES WILL EXPIRE AT 1030 PM
MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Low lying areas may still see eleavate water levels...but 
flash flooding is no longer expected. Please continue to heed any 
remaining road closures.

LAT...LON 4271 10520 4244 10504 4230 10549 4258 10568

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:24 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 3:24 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
324 PM MDT Thu Jul 4 2019

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 4 2019

...Severe storms expected this Afternoon and Evening...

A Tornado Watch is now in effect for much of southeast Wyoming and
north half of the Nebraska Panhandle now till 10pm MDT this
evening. Main storm hazards will be large hail up to the size of
baseballs, damaging straight-line winds of 60 to 70 mph, and a few
tornadoes will all be possible. In addition, frequent lightning,
and localized heavy rainfall will also be a concern with all the
outdoor activities on this holiday afternoon and evening. Storms
are starting to initiate in Albany County now and will shift north
and east through 11pm into the Nebraska Panhandle.

Latest meso-analysis depicts growing MLCAPE values of 2000-2500
J/Kg for the High Plains and into Albany County. Convective
inhibition has eroded enough over Albany and on the west flank of
the persistent cloud cover from this morning in Platte and
northwest Laramie County. In addition, storms will become more
robust in Converse County over the hour as well. Supportive
deep layer effective shear of of 45 to 50 knots and
climatologically lower than normal LCLs & LFCs will favor surface
boundary layer rooted rotating updrafts. Backed winds of the east
to southeast are helping yield weak to moderate low- level wind
shear initially this afternoon. However, low- level winds should
increase more into the afternoon and help support greater vertical
vorticity stretching for an increased tornado risk 4-10pm.

Storm mode will initially be discrete to semi-=discrete
supercells with a trend towards up-scale growth to clustering this
evening. Discrete cells will capable of all hazard types,
especially large hail. An upscale growth to clustering could help
focus cold pools into stronger wind hazard through the evening,
especially across Converse and Niobrara County.

Storms will shift north and east through the afternoon and evening
and diminish in coverage mostly through the evening. However,
additional clustering along a semi-organized complex could also
shift across Converse, Niobrara, into the northern Nebraska
Panhandle through 3am Friday morning.

Another round of strong to severe storms will again be possible
Friday as favorable instability and shear again combine with
southwest flow aloft ahead of a shortwave trough traversing
northern WY into the North-Central Plains. Overall coverage will
likely be lower Friday then today but high winds and large hail
could occur once again in far east WY and portions of the NE
Panhandle.

.LONG TERM...(Saturday night through Wednesday)
Issued at 238 AM MDT Thu Jul 4 2019

Continued unsettled pattern into Saturday with more afternoon and
evening storms with Sunday less active. However will make a quick
return to the storms Monday as a quick moving shortwave trough across
the central and northern Rockies. Subtle differences will need to
be monitored mid week as a H5 ridge becomes established across
the central of the CONUS. WY/NE may be just on the northeast side
of this suppressing ridge that could allow for diurnal driven
showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1111 AM MDT Thu Jul 4 2019

Ceilings have been down to IFR at many sites this morning due to a
persistent low stratus deck. It is having difficulty eroding with
daytime heading and is still affecting KBFF and KSNY. KSNY is also
down to IFR for visibility. This should taper off by 1 PM today.

Active rest of the day across all sites. Numerous thunderstorms
will develop early this afternoon and will continue through
tonight. Some could be severe. Large hail is possible at and near
KCDR, KBFF, KAIA, and KCYS. Gusty winds will also be possible in
stronger thunderstorms. A few tornadoes cannot be ruled out, but
higher confidence is in hail today.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ102-108.

NE...Flash Flood Watch until midnight MDT tonight for NEZ002-003-
     019>021-095-096.

&&

SHORT TERM...JSA
LONG TERM...RUBIN
AVIATION...CW
Hazardous weather outlook, Jul 4, 3:29 AM MDT, 16 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MDT Thu Jul 4 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-050930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
329 AM MDT Thu Jul 4 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A slight to enhanced risk of severe thunderstorms exists this
afternoon and evening across most of the region east of Carbon
County.

A Flash Flood Watch is in effect from 3 PM MDT to midnight for
most of the Nebraska Panhandle as well as Niobrara and Goshen
Counties of southeast Wyoming.

Scattered to numerous thunderstorms will develop this afternoon
and continue into the overnight hours tonight. Some of the storms
will likely become severe, producing quarter size hail or larger
as well as wind gusts in excess of 60 mph. Some of the
thunderstorms will produce locally heavy rain and possible flash
flooding due to their slow movement.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms can be
expected nearly every day. There is a marginal risk of severe
thunderstorms for Friday and Saturday, as a few of the storms may
become severe, producing large hail and damaging winds.

.Spotter information statement...

Spotter activation may be necessary this afternoon and evening.

Rubin

In the hours before

Local storm report, Jul 4, 5:55 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             5 ESE CHUGWATER         41.73N 104.72W
07/04/2019  M1.00 INCH       PLATTE             WY   LAW ENFORCEMENT

            LAW ENFORCEMENT HWY PATROL OBSERVED QUARTER SIZED HAIL
            AND ROTATION WITH STORM.

&&

WILLS
Local storm report, Jul 4, 6:09 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
609 PM MDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             7 E CHUGWATER           41.76N 104.69W
07/04/2019  M1.25 INCH       PLATTE             WY   STORM CHASER

            STORM CHASER OBSERVED HAIL THE SIZE OF HALF DOLLAR

&&

WILLS
Local storm report, Jul 4, 6:12 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
612 PM MDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             11 E CHUGWATER          41.76N 104.61W
07/04/2019  M1.00 INCH       GOSHEN             WY   STORM CHASER

            HAIL UP TO SIZE OF QUARTERS FALLING

&&

WILLS
Special weather statement, Jul 4, 6:12 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT Thu Jul 4 2019

WYZ101-050100-
Converse County Lower Elevations WY-
612 PM MDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 700 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Edness K Wilkins State Park, or 14 miles northeast of
Casper, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Converse County.

A Tornado Watch remains in effect until 1000 PM MDT for east central
Wyoming.

LAT...LON 4309 10552 4291 10607 4316 10607 4337 10578
TIME...MOT...LOC 0012Z 229DEG 28KT 4299 10613

Lyons
Special weather statement, Jul 4, 6:33 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
633 PM MDT Thu Jul 4 2019

WYZ101>103-107-050115-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-Niobrara County WY-
633 PM MDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...NORTH
CENTRAL ALBANY...NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE
COUNTIES UNTIL 715 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Douglas, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Douglas, Manville, Esterbrook Campground, Keeline, Esterbrook, Curtis
Gulch Campground, Manning Ranch and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 115 and
139.

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
and east central Wyoming.

LAT...LON 4230 10556 4249 10581 4307 10494 4277 10454
TIME...MOT...LOC 0033Z 243DEG 27KT 4266 10527

Lyons
Special weather statement, Jul 4, 7:22 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
722 PM MDT Thu Jul 4 2019

WYZ101-103-107-050215-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
722 PM MDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 815 PM
MDT...

At 722 PM MDT, Doppler radar was tracking a strong thunderstorm near
Esterbrook Campground, or 19 miles south of Douglas, moving northeast
at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glendo, Esterbrook Campground and Esterbrook.

This includes Interstate 25 in Wyoming between mile markers 112 and
129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
and east central Wyoming.

LAT...LON 4236 10534 4240 10547 4251 10549 4279 10510
      4257 10488
TIME...MOT...LOC 0122Z 242DEG 11KT 4247 10536

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:12 PM MDTSpecial Weather StatementCYSConverse48 min
Jul 4, 6:18 PM MDTSevere Thunderstorm WarningCYSConverse24 min
Jul 4, 6:33 PM MDTSpecial Weather StatementCYSConverse42 min
Jul 4, 6:41 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte34 min
Jul 4, 7:22 PM MDTSpecial Weather StatementCYSPlatte53 min
Jul 4, 7:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte32 min
Jul 4, 7:49 PM MDTSpecial Weather StatementCYSNiobrara41 min
Jul 4, 7:56 PM MDTSevere Thunderstorm WarningCYSConverse, Platte49 min
Jul 4, 7:59 PM MDTSevere Thunderstorm WarningCYSNiobrara46 min
Jul 4, 8:17 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse43 min
Jul 4, 8:33 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte42 min
Jul 4, 8:44 PM MDTSevere Thunderstorm WarningCYSNiobrara31 min
Jul 4, 8:54 PM MDTSevere Thunderstorm WarningCYSLaramie36 min
Jul 4, 8:56 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte34 min
Jul 4, 8:59 PM MDTSpecial Weather StatementCYSNiobrara46 min
Jul 4, 9:09 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse36 min
Jul 4, 9:11 PM MDTSpecial Weather StatementCYSLaramie49 min
Jul 4, 9:26 PM MDTSevere Thunderstorm WarningCYSPlatte49 min
Jul 4, 9:30 PM MDTSpecial Weather StatementCYSLaramie45 min
Jul 4, 9:39 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte51 min
Jul 4, 9:40 PM MDTSpecial Weather StatementCYSNiobrara50 min
Jul 4, 10:11 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte64 min
Jul 4, 10:30 PM MDTSevere Thunderstorm WarningCYSPlatte60 min
Jul 4, 10:59 PM MDTSevere Thunderstorm WarningCYSGoshen61 min
Jul 4, 11:29 PM MDTSpecial Weather StatementCYSGoshen46 min
Jul 4, 11:38 PM MDTSevere Thunderstorm WarningCYSGoshen52 min
Jul 4, 11:57 PM MDTSpecial Weather StatementCYSGoshen48 min
Jul 5, 1:36 PM MDTSpecial Weather StatementCYSLaramie24 min
Jul 5, 2:28 PM MDTSpecial Weather StatementCYSPlatte62 min
Jul 5, 2:30 PM MDTSpecial Weather StatementCYSNiobrara60 min
Jul 5, 2:47 PM MDTSpecial Weather StatementCYSLaramie28 min
Jul 5, 2:53 PM MDTSevere Thunderstorm WarningCYSNiobrara52 min
Jul 5, 3:16 PM MDTSpecial Weather StatementCYSLaramie29 min
Jul 5, 3:36 PM MDTSevere Thunderstorm WarningCYSNiobrara24 min
Jul 5, 3:42 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte48 min
Jul 5, 3:44 PM MDTSevere Thunderstorm WarningCYSPlatte46 min
Jul 5, 3:54 PM MDTSevere Thunderstorm WarningCYSNiobrara36 min
Jul 5, 4:02 PM MDTSpecial Weather StatementCYSLaramie28 min
Jul 5, 4:21 PM MDTSevere Thunderstorm WarningCYSNiobrara39 min
Jul 5, 4:26 PM MDTFlash Flood WarningCYSGoshen, Platte3 hr
Jul 5, 4:29 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte46 min
Jul 5, 4:31 PM MDTSevere Thunderstorm WarningCYSNiobrara44 min
Jul 5, 4:55 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte50 min
Jul 5, 4:56 PM MDTSpecial Weather StatementCYSNiobrara64 min
Jul 5, 5:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte15 min
Jul 5, 5:24 PM MDTSevere Thunderstorm WarningCYSGoshen51 min

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.